Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 94, NWS Melbourne, FL

September 12, 2022Lake County, Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 12, 2022, 5:56 PM EDT for Lake County, Orange County, Florida. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2022, 5:56 PM EDT (21:56 UTC)
Expired
Sep 12, 2022, 6:18 PM EDT
In force
22 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, FL, Orange County, FL

The radar

The Melbourne radar (KMLB), 104 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:11 PM EDTTSTM WND GST 482 Sw Horizon West, FLREEDY LAKE HURRICANE STATION REPORTED A WIND GUST TO 42 KNOTS (48 MPH).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2193 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS52 KMLB 122156
SVRMLB
FLC069-095-122230-
/O.NEW.KMLB.SV.W.0094.220912T2156Z-220912T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
556 PM EDT Mon Sep 12 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southern Lake County in east central Florida...
  Southwestern Orange County in east central Florida...

* Until 630 PM EDT.

* At 555 PM EDT, a severe thunderstorm was located 6 miles south of 
  Lake Louisa, moving east at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bay Lake, Horizon West, and Lake Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8177 2844 8177 2848 8155 2835 8150
TIME...MOT...LOC 2155Z 259DEG 12KT 2840 8171 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
1 follow-up statement
953 
WWUS52 KMLB 122218
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
618 PM EDT Mon Sep 12 2022

FLC069-095-122226-
/O.CAN.KMLB.SV.W.0094.000000T0000Z-220912T2230Z/
Lake FL-Orange FL-
618 PM EDT Mon Sep 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE AND SOUTHWESTERN
ORANGE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds, 
cloud to ground ligtning strikes and heavy rain will continue 
through 645 pm across southwest Orange County.

LAT...LON 2835 8177 2844 8177 2848 8155 2835 8150
TIME...MOT...LOC 2215Z 259DEG 12KT 2841 8163 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:09 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 12, 3:09 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
309 PM EDT Mon Sep 12 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...

Rest of Today-Tonight...A bit of a slower start compared to this
time yesterday, especially along the east coast sea breeze.
Nonetheless, showers and storms along and ahead of the west coast
sea breeze are now making their way into portions of the interior
as of around 3pm. Over the next several hours, expect coverage of
showers and storms to become scattered to numerous across the
area, especially along the anticipated sea breeze collision later
this afternoon. Persistent slower storm motions (around 10mph or
less) and high PWATs (2-2.3") will continue to generate a
localized heavy rainfall threat, with accumulations up to 3" in a
short period (60-90 mins) possibly leading to minor flooding,
especially in areas that have received heavy rainfall over the
last several days. In addition, forecast 500mb temps of -6.5 to
-7.5C will support a few strong storms, which will be capable of
wind gusts to around 50mph and frequent lightning strikes. An
isolated severe storm cannot be ruled out.

Outflow boundaries are expected to continue to generate showers
and storms through the evening hours, with light SW steering flow
causing cells to drift back towards the coast during this time.
This activity should push offshore by around 10-11pm, with drier
conditions prevailing for the remainder of the overnight hours.
Morning lows in the low to mid-70s expected.

Tuesday-Thursday (modified previous)...Mid/upper level cutoff low
across the Great Lakes region ejects northeast, with a trough
extending down the eastern U.S. coast through mid-week. At the
surface, this shifts a weak frontal boundary southward into north
FL on Tuesday, which eventually stalls across central FL toward
Wed-Thu. This will keep a moist airmass in place and continue a
wetter than normal pattern across the region through the work
week. Rain chances remain elevated up to 70-80 percent each day,
with scattered to numerous showers and storms developing each
afternoon along the sea breezes and any boundary collisions across
the interior through early evening. Steering winds will generally
remain out of the S/SW, which will allow some storms to shift
back toward the coast and offshore each day. Some stronger storms
will continue to be possible, producing frequent lightning strikes
and gusty winds to 40-50 mph. Locally heavy rainfall of 2-3
inches will be possible each day with slower moving storms or
repeated rounds of rainfall. This will continue a minor flood
threat, especially over areas where the ground is already
saturated from heavier rainfall over the past few days.

Highs will reach the upper 80s to low 90s each day ahead increasing
shower/storm coverage and increased cloudiness through the
afternoon. Overnight lows will continue to range from the low to mid
70s.

Friday-Monday (previous)...00Z GFS and ECMWF models diverge into
late week and into the weekend. The GFS has a mid-level S/W lift
NE across the SE states, which develops low pressure along the
stalled boundary off the GA/SC coast and lifts NE. However, the
ECMWF does not show this feature and instead has strong area of
high pressure pushing SE and offshore the eastern U.S. coast with
ridge axis remaining well north of the area. Either way rain
chances look to remain near to above normal through the period,
continuing a wetter pattern, as frontal boundary either lingers or
gradually fades across the area through the weekend.

PoPs range from 60-70 percent Fri-Sat, and then fall slightly to 50-
60 percent into Sunday-Monday. Low level onshore flow will initially
focus greatest coverage of showers and storms over the interior with
the inland moving east coast sea breeze each afternoon. However,
steering flow generally stays out of the SW, which should still push
some convection back toward the coast and offshore. A few stronger
storms will continue to be possible each day, as will the potential
for minor flooding from slow moving or persistent storms. Highs will
continue in the upper 80s to low 90s and overnight lows in the low
to mid 70s.

&&

.MARINE...
Issued at 225 PM EDT Mon Sep 12 2022

Rest of Today-Tonight...Scattered to numerous showers and storms
over the interior this afternoon are expected to drift towards the
east coast and into the nearshore waters late this afternoon into
this evening. A few will be capable of gusty winds, frequent
lightning strikes, and heavy rainfall. This activity will diminish
by around midnight. However, isolated showers and storms will
remain possible across the offshore and Gulf Stream waters
overnight. S/SE flow this afternoon becoming SW/W again after
sunset, remaining around 10kts or less. Seas 3-5ft, with
increasing period.

Tuesday-Friday (previous)...Weak westerly flow around 5-10 knots
Tuesday morning becomes onshore by the afternoon as the east coast
sea breeze develops. Winds then become more onshore into the rest
of the week as a weak frontal boundary moves southward into
central FL and stalls across the area. This boundary combined with
deeper moisture will lead to higher coverage of showers and
storms across the waters, with some stronger storms potentially
pushing offshore along the coast each afternoon and evening.
Outside of storms, wind speeds remain less than 15 knots.

A long period (14-15 sec) swell up to 4-5 feet will exist across the
waters Tuesday, which may cause hazardous boating conditions near
inlets during the outgoing tide. Wave heights and periods then
gradually decrease through the remainder of the week, falling to 2-3
feet with periods around 10 sec by late week.

&&

.AVIATION...
(18Z TAFS)
Issued at 225 PM EDT Mon Sep 12 2022

An active convective pattern across the area expected this
afternoon, with VCTS at all sites as showers and storms move into
the area from the west and collide with the east coast sea breeze.
TEMPOs in place over the interior 19-22Z and along the coast 20-23Z
for TSRA and reduced CIGs/VIS. Gusty conditions possible as boundary
collisions occur over TAF sites, with winds outside of convection
primarily out of the SW at 7-12 kt. Conditions improving around 00Z
over the interior and 03Z along the coast as storms move offshore,
with winds becoming light and variable to calm at all sites
overnight. Tuesday morning, winds pick back up at 7-10 kt.

&&

.HYDROLOGY...
Issued at 225 PM EDT Mon Sep 12 2022

Recent heavy rainfall and backing up of the Saint Johns River at
Astor has led to rising river levels to action stage at this
location. River levels are forecast to remain steady around Action
Stage of 2.0 feet through this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  88 /  20  70  50  80
MCO  76  92  75  91 /  20  80  40  80
MLB  74  91  75  89 /  50  70  50  80
VRB  73  92  73  90 /  50  70  50  80
LEE  75  89  75  88 /  20  70  30  80
SFB  74  91  74  88 /  20  80  40  80
ORL  76  92  76  91 /  20  80  40  80
FPR  73  90  72  89 /  50  60  50  80

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Leahy
RADAR....Pendergrast
AVIATION...Tollefsen
Hazardous weather outlook, Sep 12, 10:39 AM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1039 AM EDT Mon Sep 12 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-130000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1039 AM EDT Mon Sep 12 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous lightning storms will develop along
collisions between the inland moving east coast sea breeze this
afternoon and outflow from storms that develop over the eastern
Gulf of Mexico and push in from the west-southwest. Boundary
collisions will produce a few strong storms containing wind gusts
up to 50 mph and frequent lightning strikes. An isolated storm
with the potential to produce damaging winds near 60 mph cannot be
ruled out.

If threatening weather approaches or thunder is heard, seek
shelter in a sturdy building.

.FLOOD IMPACT...
Slow storm motion and locally heavy rainfall up to 3 inches will
produce conditions favorable for temporary flooding of urban
areas, low lying areas, and those with poor drainage, especially
in areas that receive repeated rounds of heavy rains.

.EXCESSIVE HEAT IMPACT...
Peak heat indices of 102 to 107 will occur this afternoon prior
to the onset of clouds and storms. If engaged in outdoor
activities, take frequent water breaks in the shade or in air
conditioned buildings.

.RIP CURRENT IMPACT...
Incoming northeast swell will produce a HIGH risk of life threatening
rip currents at the central Florida Atlantic beaches. Entering the
water is not recommended.

.MARINE THUNDERSTORM GUST IMPACT...
Lightning storms will affect the inland lakes, intracoastal and
nearshore Atlantic waters during the afternoon and evening.
Gusty winds of 35 knots or greater will accompany the stronger
storms along with frequent lightning strikes and torrential
downpours.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to remain near Action
Stage this next week.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered to numerous afternoon lightning storms will continue
each day, with the stronger storms producing gusty winds, frequent
lightning strikes, and heavy rainfall. Where soils are saturated
from previous or repeated heavy rains, any additional rainfall
will quickly produce ponding of water, especially in low lying
areas.

A high risk of rip currents looks to continue through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy

In the hours before

Special weather statement, Sep 12, 4:42 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
442 PM EDT Mon Sep 12 2022

FLZ053-122115-
Osceola FL-
442 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of central Osceola
County through 515 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Kissimmee, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Kissimmee and Forever Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2804 8145 2805 8143 2801 8138 2804 8136
      2807 8137 2807 8135 2808 8135 2816 8115
      2804 8101 2790 8104 2781 8120 2784 8123
      2785 8126 2792 8131 2794 8135 2795 8134
      2800 8139 2800 8141
TIME...MOT...LOC 2041Z 249DEG 15KT 2796 8133

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Sep 12, 5:30 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
530 PM EDT Mon Sep 12 2022

FLZ045-144-122215-
Orange FL-Southern Lake County FL-
530 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of southern Lake and
southwestern Orange Counties through 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lake Louisa, or 12 miles south of Groveland,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winter Garden, Bay Lake, Clermont, Oakland and Lake Louisa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Occasional to frequent cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or hard-topped vehicle.
Remember, when thunder roars, go indoors!

&&

LAT...LON 2858 8159 2835 8157 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8191 2843 8192
TIME...MOT...LOC 2129Z 245DEG 13KT 2838 8188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Sep 12, 5:44 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
544 PM EDT Mon Sep 12 2022

FLZ347-447-122215-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
544 PM EDT Mon Sep 12 2022

...A strong thunderstorm will impact portions of northern Brevard
County through 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haulover Canal, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Titusville, Port Saint John, Haulover Canal, and Playalinda Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Occasional to frequent cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or hard-topped vehicle.
Remember, when thunder roars, go indoors!

&&

LAT...LON 2843 8081 2873 8085 2880 8076 2880 8075
      2883 8071 2861 8055
TIME...MOT...LOC 2143Z 239DEG 12KT 2870 8073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:23 AM EDTRip Current StatementMLBBrevard, Indian River, Martin, Saint Lucie, Volusia72 hr
Sep 12, 4:42 PM EDTSpecial Weather StatementMLBOsceola33 min
Sep 12, 5:30 PM EDTSpecial Weather StatementMLBLake45 min
Sep 12, 5:39 PM EDTSpecial Marine WarningMLB66 min
Sep 12, 5:44 PM EDTSpecial Weather StatementMLBBrevard31 min
Sep 12, 6:08 PM EDTSpecial Weather StatementMLBOkeechobee37 min
Sep 12, 6:15 PM EDTSpecial Weather StatementMLBBrevard45 min
Sep 12, 6:22 PM EDTSpecial Marine WarningMLB83 min
Sep 12, 6:48 PM EDTAreal Flood AdvisoryMLBIndian River57 min
Sep 12, 6:50 PM EDTSpecial Marine WarningMLB55 min
Sep 12, 7:02 PM EDTSpecial Weather StatementMLBBrevard43 min
Sep 12, 7:14 PM EDTAreal Flood AdvisoryMLBBrevard91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.